Alert archive / Colorado / River Flood Watches in 2023
River Flood Watch 2, NWS Pueblo, CO
NWS Pueblo, CO issued this river flood watch at May 11, 2023, 2:51 PM MDT for Pueblo County, Colorado. It took effect at May 12, 2023, 2:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 11, 2023, 2:51 PM MDT (20:51 UTC)
- In effect from
- May 12, 2023, 2:00 PM MDT
- Expired
- May 11, 2023, 10:28 PM MDT
- In force
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Arkansas River near Nepesta (NPTC2).
- Action stage
- 15.5 ft
- Minor stage
- 16.5 ft
- Moderate stage
- 17.5 ft
- Major stage
- 18.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07117000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this river flood watch went out at May 11, 12:23 PM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 11, 12:23 PM MDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1223 PM MDT Thu May 11 2023 .SHORT TERM...(Today and tonight) Issued at 342 AM MDT Thu May 11 2023 Key Messages: 1) Upper low tracks across the area today, with widespread showers and thunderstorms expected. 2) Strong/severe storms possible over the plains north of the Arkansas River from mid morning into mid-afternoon. 3) Locally heavy rainfall possible today, mainly across El Paso County, some heavy snow likely over the higher peaks of the central mountains and Pikes Peak. Upper low over nrn New Mexico this morning will rotate slowly northward across Colorado today, while surface low near Trinidad this morning lifts into nwrn KS by late afternoon. Significant wave of showers/thunderstorms was lifting northward through the plains early this morning, while dry slot on water vapor energy over nern NM was pushing into extreme sern CO as of 330 am. As a result, suspect we'll see a brief lull in precip over the plains through sunrise, before main round of upward motion moves across from mid-morning through mid-afternoon, sparking another wave of thunderstorms, especially east of I-25. Plenty of shear for severe storms on the plains, but with CAPE rather limited (only 500-900 J/KG), environment may not support sustained, persistent updrafts, with storm mode trending toward more low topped marginal hail/wind producers. Farther west, mountains and El Paso County may not see much of a break in precip this morning, with widespread showers and thunderstorms persisting. By afternoon, as low lifts north, wrap around band of precip dives south along I-25, with HRRR showing heavy QPF (1-2 inches) from Colorado Springs south through Pueblo, while various other solutions show much less in the way of precip. Leaned drier than the HRRR at most locations, especially south of El Paso County, as developing n-nw downslope winds may at least take a bite out of precip amounts. Will need to monitor areas in El Paso County for enhanced flash flood risk today, as some pockets of locally heavy rain are likely, though no flood watch issued yet, as most locations can still take another couple inches. Snow level hangs out in the 9-10k range through the day, with several inches of accumulation likely over the higher peaks of the central mountains and near the summit of Pikes Peak. Tonight, precip slowly ends from south to north, with HRRR again looking the wettest and slowest to end things. Followed more of a NAM/GFS blend, suggesting showers should end over all but Teller County/central mountains/Palmer Divide by midnight, with slow clearing toward morning all locations. .LONG TERM...(Friday through Wednesday) Issued at 342 AM MDT Thu May 11 2023 Key Messages: 1) Unsettled and Cool. Two things stand out in the long term. First, flow aloft will become quite weak as a high amplitude ridge builds over the western United States. However, embedded within this building ridge, weak troughiness will linger through early next week over our fcst area. Second, moisture is forecast to linger over the region through this period which will keep a good chance of diurnal showers and thunderstorms over the region. Overall, this pattern will keep the region cooler and wetter than normal through mid week. Temps may not hit 80 on the plains until mid/late week next week. Given the lack of flow aloft, the severe weather threat will be nil, but the amount of thunder will likely be above normal during this period due to the persistent moisture. Burn scar flooding concerns will likely be on the increase. \/Hodanish && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1218 PM MDT Thu May 11 2023 Mainly VFR conditions expected at COS, PUB and ALS over the next 24 hours, as upper low continues to lift north and east across southeast Colorado and into northwestern Kansas through the evening. This will keep the threat of showers with an embedded thunderstorm possible, through the afternoon at all three taf sites, with showers remaining possible at COS and PUB through the evening, before all precipitation lifts north and east into northeastern Colorado through the overnight hours. Brief heavy rain and small hail will be possible with storms at COS and PUB, with gusty north to northwest winds of 15-30kts prevailing through the taf period. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM MDT this evening for COZ058- 060-081-082. && SHORT TERM...PETERSEN LONG TERM...HODANISH AVIATION...MW
Hazardous weather outlook, May 11, 11:04 AM MDT, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1104 AM MDT Thu May 11 2023 COZ058>089-093>099-121715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1104 AM MDT Thu May 11 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight One or two strong to severe storms are expected through the afternoon across the southeast Colorado Plains, mainly north and east of I-25 and along and north of the of the Highway 50 Corridor. The main threats from these storms will be hail up to ping pong ball size and wind gusts over 60 mph, along with lightning and heavy rainfall. There is also a low threat for a tornadoes. Pockets of heavy rainfall are possible across the Pikes Peak region today, with some localized flooding possible. High and fast flows can also be expected in rivers, creeks and drainages across the Pikes Peak region today. Scattered snow showers across the higher terrain this morning may mix with rain through the afternoon, before changing back to all snow this evening. Additional accumulations of 1 to 5 inches will be possible through tonight, with the greatest amounts expected across the highest peaks of the Central Mountains into the higher peaks of the Pikes Peak region. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A cool and unsettled weather pattern remains in the offing through this weekend and into early next week. There will be chances of afternoon and evening showers and thunderstorms each day. The main threats from all storms will be lightning and gusty winds up to 40 mph, with locally heavy rain and small hail possible with the strongest storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 23/23
In the hours before
Local storm report, May 11, 12:43 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1243 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 1 NNW PUEBLO 38.32N 104.63W
05/11/2023 M1.70 INCH PUEBLO CO NWS EMPLOYEE
HEAVY THUNDERSTORMS, ADDITIONALLY,
APPROXIMATELY 0.5 INCHES ACCUMULATION OF
HAIL FELL WITH THE HEAVY RAIN. STORMS BEGAN
AROUND 3 AM.
&&Special weather statement, May 11, 12:56 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1256 PM MDT Thu May 11 2023
COZ086-089-111930-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
1256 PM MDT Thu May 11 2023
...Strong thunderstorms will impact portions of northern Otero,
western Kiowa, Crowley and east central Pueblo Counties through 130
PM MDT...
At 1255 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sugar City to near Crowley to near Fowler.
Movement was north at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ordway, Olney Springs, Sugar City and Crowley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3827 10350 3817 10353 3817 10362 3815 10362
3815 10389 3813 10395 3815 10399 3815 10405
3808 10406 3805 10412 3827 10420 3841 10391
3841 10351
TIME...MOT...LOC 1855Z 178DEG 17KT 3821 10362 3822 10390 3813 10407
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 11, 1:40 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
140 PM MDT Thu May 11 2023
COZ086-112015-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
140 PM MDT Thu May 11 2023
...A strong thunderstorm will impact portions of southeastern Pueblo
County through 215 PM MDT...
At 139 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 11 miles south of Avondale, or 21
miles southeast of Pueblo, moving south at 30 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This storm will remain over mainly rural areas of southeastern Pueblo
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3813 10437 3814 10425 3785 10412 3785 10446
TIME...MOT...LOC 1939Z 356DEG 27KT 3807 10432
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 11, 2:28 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
228 PM MDT Thu May 11 2023
COZ095-112100-
Western Kiowa County CO-
228 PM MDT Thu May 11 2023
...A strong thunderstorm will impact portions of southwestern Kiowa
County through 300 PM MDT...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Haswell, or 32 miles northeast
of North La Junta. This storm was nearly stationary.
HAZARD...Landspouts, wind gusts up to 50 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Haswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3836 10310 3831 10324 3843 10344 3852 10314
TIME...MOT...LOC 2028Z 154DEG 2KT 3837 10320
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHLocal storm report, May 11, 2:38 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
238 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM SNOW 1 SSE ROSITA 38.09N 105.32W
05/11/2023 M6.0 INCH CUSTER CO PUBLIC
MELTING FAST.
&&
KAMLocal storm report, May 11, 2:46 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
246 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HEAVY RAIN 4 NNE COLORADO SPRINGS 38.88N 104.80W
05/11/2023 M2.44 INCH EL PASO CO TRAINED SPOTTER
&&
MWThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:12 PM MDT | Special Weather Statement | PUB | Baca | 33 min |
| May 10, 7:28 PM MDT | Special Weather Statement | PUB | Kiowa | 47 min |
| May 10, 7:31 PM MDT | River Flood Warning | PUB | El Paso | 36 hr |
| May 10, 8:07 PM MDT | Special Weather Statement | PUB | 23 min | |
| May 10, 8:43 PM MDT | Winter Weather Advisory | PUB | Chaffee, El Paso, Fremont, Lake, Saguache, Teller | 27 hr |
| May 10, 8:59 PM MDT | Special Weather Statement | PUB | Bent, Otero | 46 min |
| May 10, 9:27 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 33 min |
| May 10, 9:50 PM MDT | Special Weather Statement | PUB | Bent | 40 min |
| May 10, 10:30 PM MDT | Special Weather Statement | PUB | Kiowa | 60 min |
| May 10, 10:33 PM MDT | Special Weather Statement | PUB | Bent, Otero | 42 min |
| May 11, 1:46 AM MDT | Special Weather Statement | PUB | Kiowa | 29 min |
| May 11, 1:58 AM MDT | Special Weather Statement | PUB | Otero | 47 min |
| May 11, 2:51 AM MDT | Special Weather Statement | PUB | Custer | 24 min |
| May 11, 4:13 AM MDT | Special Weather Statement | PUB | Teller | 47 min |
| May 11, 4:43 AM MDT | Special Weather Statement | PUB | Pueblo | 32 min |
| May 11, 6:10 AM MDT | Special Weather Statement | PUB | Pueblo | 35 min |
| May 11, 6:58 AM MDT | Special Weather Statement | PUB | El Paso | 32 min |
| May 11, 7:11 AM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| May 11, 7:56 AM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| May 11, 8:21 AM MDT | River Flood Watch | PUB | El Paso | 2 hr |
| May 11, 10:22 AM MDT | River Flood Warning | PUB | El Paso | 21 hr |
| May 11, 12:13 PM MDT | Special Weather Statement | PUB | El Paso | 47 min |
| May 11, 12:56 PM MDT | Special Weather Statement | PUB | Crowley | 34 min |
| May 11, 1:40 PM MDT | Special Weather Statement | PUB | Pueblo | 35 min |
| May 11, 2:28 PM MDT | Special Weather Statement | PUB | Kiowa | 32 min |
| May 11, 2:47 PM MDT | River Flood Warning | PUB | Pueblo | 42 hr |
| May 11, 2:54 PM MDT | River Flood Watch | PUB | Otero | 28 hr |
| May 11, 3:15 PM MDT | Special Weather Statement | PUB | Kiowa | 30 min |
| May 11, 3:28 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 32 min |
| May 11, 4:18 PM MDT | Special Weather Statement | PUB | Crowley | 27 min |
| May 11, 4:31 PM MDT | Special Weather Statement | PUB | Bent | 29 min |
| May 11, 4:50 PM MDT | Special Weather Statement | PUB | Kiowa | 25 min |
| May 11, 4:54 PM MDT | Special Weather Statement | PUB | Crowley | 36 min |
| May 11, 5:08 PM MDT | Special Weather Statement | PUB | Kiowa | 37 min |
| May 11, 5:49 PM MDT | Special Weather Statement | PUB | Kiowa | 26 min |
Nearby
River Flood Watches in Colorado, 2023Every river flood watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.